Indexed on: 14 Dec '11Published on: 14 Dec '11Published in: Journal of clinical rheumatology : practical reports on rheumatic & musculoskeletal diseases
Rituximab is gaining use in the treatment of antineutrophil cytoplasmic antibody-associated vasculitis. We report the first case of rituximab-induced pneumonitis in a patient with antineutrophil cytoplasmic antibody-associated vasculitis. Our patient with granulomatosis with polyangiitis (Wegener granulomatosis) had a relapse complicated by diffuse alveolar hemorrhage and acute kidney injury. His treatment included rituximab, steroids, cyclophosphamide, and plasmapheresis. Two weeks after his second dose of rituximab, he developed an acute deterioration in respiratory function. Rituximab-induced pneumonitis was diagnosed on a combination of computed tomography imaging, bronchoalveolar lavage, and negative tests for active vasculitis and infection. He was treated with a course of high-dose corticosteroids with improvement in respiratory function, computed tomography imaging of his chest, and inflammatory markers. Acute drug-induced pneumonitis is a rare but serious complication of rituximab. Distinguishing this complication from alveolar hemorrhage or pulmonary infection may be difficult. This diagnosis needs to be considered early in the right clinical context.